Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 2, NWS Lubbock, TX

January 31, 200918 counties in Texas

NWS Lubbock, TX issued this red flag warning at Jan 31, 2009, 5:53 AM CST for 18 counties in Texas. It took effect at Jan 31, 2009, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 31, 2009, 5:53 AM CST (11:53 UTC)
In effect from
Jan 31, 2009, 12:00 PM CST
Expired
Jan 31, 2009, 6:00 PM CST
In force
6 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Hale County, TX, Hall County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 63 km from the middle of the area, began a volume at 11:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 11.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2009-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2009-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4170 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KLUB 311153
RFWLUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
553 AM CST SAT JAN 31 2009

TXZ033-034-039>042-311300-
/O.CAN.KLUB.FW.A.0002.090131T1800Z-090201T0000Z/
COCHRAN-HOCKLEY-YOAKUM-TERRY-LYNN-GARZA-
553 AM CST SAT JAN 31 2009

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELLED THE FIRE
WEATHER WATCH FOR PORTIONS OF THE SOUTHWESTERN SOUTH PLAINS.

$$

TXZ021>032-035>038-043-044-010000-
/O.UPG.KLUB.FW.A.0002.090131T1800Z-090201T0000Z/
/O.NEW.KLUB.FW.W.0002.090131T1800Z-090201T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-LUBBOCK-CROSBY-DICKENS-KING-KENT-STONEWALL-
553 AM CST SAT JAN 31 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON FOR A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY AND A HIGH FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

SOUTHWEST WINDS ARE EXPECTED TO INCREASE TO 20 MPH AT THE 20 FOOT
LEVEL TODAY...AS RELATIVE HUMIDITIES LOWER TO BELOW 15
PERCENT DURING THE AFTERNOON. TEMPERATURES WILL WARM TO WELL ABOVE
NORMAL AND THE FIRE DANGER IS FORECAST TO BE IN THE VERY HIGH TO
EXTREME CATEGORY. MODERATE OR SEVERE DROUGHT CONDITIONS ALSO EXIST
OVER MUCH OF THE AREA. THE COMBINATION OF THESE FACTORS WILL
CREATE FAVORABLE CONDITIONS FOR INTENSE FIRE BEHAVIOR.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS84 KLUB 312133 AAA
RFWLUB

RED FLAG WARNING...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
333 PM CST SAT JAN 31 2009

TXZ021>032-035>038-043-044-010000-
/O.CON.KLUB.FW.W.0002.000000T0000Z-090201T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-LUBBOCK-CROSBY-DICKENS-KING-KENT-STONEWALL-
333 PM CST SAT JAN 31 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON FOR 20 FOOT WINDS GREATER THAN 20 MPH...RELATIVE
HUMIDITY LESS THAN 15 PERCENT...AND A HIGH FIRE DANGER...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON FOR A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY AND A HIGH FIRE DANGER.

SOUTHWEST WINDS THIS AFTERNOON HAVE INCREASED TO 20 MPH AT THE 20
FOOT LEVEL AT SEVERAL LOCATIONS...WHILE RELATIVE HUMIDITIES HAVE
FALLEN TO BETWEEN 10 AND 15 PERCENT THROUGHOUT ALL OF THE SOUTH 
PLAINS. MODERATE OR SEVERE DROUGHT CONDITIONS ALSO EXIST OVER MUCH
OF THE AREA. THE COMBINATION OF THESE FACTORS WILL CONTINUE TO
RESULT IN FAVORABLE CONDITIONS FOR INTENSE FIRE BEHAVIOR THIS
AFTERNOON...BEFORE WINDS SUBSIDE BY SUNSET.

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO RAPIDLY
GROW INTO DANGEROUS...WIND-DRIVEN WILDFIRES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Jan 31, 5:37 AM CST, 16 minutes earlier.

Area forecast discussion, Jan 31, 5:37 AM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
537 AM CST SAT JAN 31 2009

.AVIATION...
LIGHT WINDS THIS MORNING WILL BEGIN TO INCREASE IN SPEED BY LATE
MORNING. SUSTAINED SURFACE WINDS AROUND 20 KNOTS OR SLIGHTLY
HIGHER ARE POSSIBLE AT BOTH TAF SITES WITH GUSTS TO OR ABOVE 30
KNOTS MORE LIKELY AT KCDS. WINDS ARE EXPECTED TO STAY BREEZY
OVERNIGHT TONIGHT WITH 10-15 KNOT WINDS EXPECTED. A COLD FRONT
WILL BEGIN TO AFFECT THE AREA TOMORROW MORNING WITH A WIND SHIFT
OUT OF THE NORTHWEST TO NORTH JUST BEFORE 12Z AT KCDS.

&&

.PREV DISCUSSION... /ISSUED 406 AM CST SAT JAN 31 2009/

SHORT TERM...
MAIN CONCERN TODAY WILL BE FIRE WEATHER IMPACTS ACROSS THE FA. SEE
FIRE WEATHER SECTION BELOW. LEE SIDE SURFACE TROUGHING WILL CONTINUE
TODAY. THIS WILL OCCUR AS A SURFACE CYCLONE WILL DEVELOP ACROSS
EASTERN COLORADO...AND WESTERN KANSAS. THIS SURFACE CYCLONE WILL
SLOWLY SLIDE TO THE SOUTH INTO THE PANHANDLE OVERNIGHT TONIGHT.

FOR TODAY...MODEL SOUNDINGS INDICATE MIXING POTENTIAL TO AROUND 800
MB. THE STRONGEST WINDS IN THIS AREA ARE ACROSS THE PANHANDLE
EXTENDING DOWN INTO THE NORTHERN AREAS OF THE SOUTH PLAINS AND
ROLLING PLAINS. WEAKEST LOW LEVEL WINDS OCCUR ACROSS THE
SOUTHWESTERN PORTION OF THE FA. MAIN REASON FOR INCREASED WINDS
TODAY WILL BE AN INCREASED SURFACE PRESSURE AND HEIGHT GRADIENT.
MIXING UP TO 800 MB DURING THE DAY COULD CAUSE WINDS TO BECOME
GUSTY. MOST MODELS DO CONTINUE TO SHOW RED FLAG CONDITIONS BEING MET
THIS AFTERNOON WITH GREATER LIKELIHOOD ACROSS THE SOUTHERN PANHANDLE
INTO THE NORTHERN SOUTH PLAINS AND ROLLING PLAINS. DEW POINTS ARE
EXPECTED TO BE AT OR BELOW YESTERDAYS VALUES WITH DRIER AIR
ADVECTING IN FROM THE SOUTHWEST AND ALOFT. GIVEN THE FACT THAT THERE
WAS NO MINIMUM RH ABOVE 15 PERCENT FROM ANY WEST TEXAS MESONET SITE
YESTERDAY...RELATIVE HUMIDITIES WILL LIKELY BE AT THOSE LEVELS OR
BELOW FOR THIS AFTERNOON.

TEMPERATURES ARE EXPECTED TO BE A FEW DEGREES WARMER THAN YESTERDAY
DUE TO MORE OF A DOWNSLOPING WIND EXPECTED THIS AFTERNOON. THERE
CONTINUES TO BE GOOD AGREEMENT WITH A COLD FRONT ENTERING THE FA
AROUND DAYBREAK ON SUNDAY. JDV

LONG TERM...
NORTHWEST FLOW TAKING CONTROL BACK EARLY SUNDAY WITH SEVERAL FAST
MOVING AND POORLY DEFINED WAVES...CONTRASTING WITH EARLIER VIEWS
DEPICTING AT LEAST ONE SHARP DISTURBANCE EARLY MONDAY. SIGNIFICANT
MOISTURE AND LIFT NOW APPEAR OUT OF THE QUESTION...BUT SURFACE
FRONT MAY BE AN EARLIER ARRIVER ON SUNDAY.

AMPLIFIED WESTERN RIDGE EXPECTED TO HOLD EARLY IN THE WEEK...AND
A CURRENTLY STRONGER DEPICTED WAVE MAY PASS QUICKLY TO OUR EAST LATE
ON TUESDAY. CONFIDENCE IN THESE SMALL FEATURES NOT HIGH...BUT THERE
IS SOME POTENTIAL FOR DELIVERY OF ANOTHER FRONTAL BOUNDARY INTO THE
AREA AROUND MIDDAY ON TUESDAY. THIS MAY TEMPER COOLING POTENTIAL
INTO WEDNESDAY...ALTHOUGH HAVE RETAINED THE EARLIER TRENDS FOR
WARMING BACK ABOVE NORMAL BOTH TUESDAY AND WEDNESDAY.

UPPER RIDGE LINE APPROACHING THURSDAY AND PASSING EARLY FRIDAY WITH
RENEWED LEE SIDE PRESSURE FALLS. FURTHER WARMING AND INCREASING
WIND IS THE FAVORED SCENARIO FOR NOW...WHILE FIRE WEATHER THREATS
MIGHT ALSO BE EXPECTED. MCQUEEN

FIRE WEATHER...
RED FLAG CONDITIONS WILL BE EXPECTED TODAY WITH GREATEST CHANCE
ACROSS THE SOUTHERN PANHANDLE INTO THE NORTHERN SOUTH PLAINS AND
ROLLING PLAINS. MINIMUM RELATIVE HUMIDITY CRITERIA WILL EASILY BE
MET TODAY AS VALUES ARE EXPECTED TO BE BELOW 10 PERCENT ACROSS MUCH
OF THE AREA. WIND SPEEDS WILL BE HIGHEST IN THE PANHANDLES WITH
DECREASING WIND SPEEDS SOUTH OF THE PANHANDLES. JDV/RM

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  25  49  22  52 /   0   0  10  10  10
TULIA         64  30  50  25  51 /   0   0   0  10  10
PLAINVIEW     64  27  51  24  51 /   0   0   0  10  10
LEVELLAND     65  27  53  23  51 /   0   0   0  10  10
LUBBOCK       66  28  53  26  50 /   0   0   0  10  10
DENVER CITY   64  27  54  27  50 /   0   0   0  10  10
BROWNFIELD    65  28  54  26  50 /   0   0   0  10  10
CHILDRESS     70  31  53  27  50 /   0   0   0  10   0
SPUR          68  30  53  29  51 /   0   0   0  10  10
ASPERMONT     69  35  55  31  53 /   0   0   0  10   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR
THE FOLLOWING ZONES: TXZ021>032-035>038-043-044.

&&

01
Hazardous weather outlook, Jan 30, 3:22 PM CST, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
322 PM CST FRI JAN 30 2009

TXZ021>044-312130-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
322 PM CST FRI JAN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CRITICAL FIRE DANGER IS EXPECTED TO DEVELOP SATURDAY AS THE RESULT
OF GUSTY WINDS...WELL ABOVE NORMAL TEMPERATURES...AND LOW RELATIVE
HUMIDITY. GIVEN THIS THREAT...A FIRE WEATHER WATCH IS IN EFFECT
FROM NOON UNTIL 6 PM CST SATURDAY FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH FRIDAY.

Nearby

Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.